Wyoming, 2014Winter Storm and High Wind in Wyoming, March 29 to 30, 2014
March 29 to 30, 2014 · NWS RIW · 6 events in 6 counties and zones
A complex winter storm brought wind and snow to portions of western and central Wyoming. West of the Continental Divide, heavy snow fell in a swath of Teton County encompassing the Teton Range and southern Yellowstone National Park.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex winter storm brought wind and snow to portions of western and central Wyoming. West of the Continental Divide, heavy snow fell in a swath of Teton County encompassing the Teton Range and southern Yellowstone National Park. The highest amounts fell in this region with totals ranging from 12 to around 20 inches. East of the Divide, downslope wind in and near the Absaroka Range gusted from 79 to 89 mph. In Natrona County, wind gusts were clocked at 59 to 68 mph near Casper Mountain and in the Rattlesnake Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 29, 2:29 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Mar 29, 2:29 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 AM MDT SAT MAR 29 2014
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
SAT IMAGERY SHOWS MODEST RIDGING OVR WY THIS MORNING WITH UPSTREAM
SW MOVING THRU WRN WA WITH LOTS OF MOISTURE. GOOD STRONG AMPLIFIED
BAROCLINIC LEAF ALSO SHOWING JUST N OF THE WA/ID BORDER. NOE OF JET
ASSOCIATED WITH THIS SYSTEM THROUGH THE NRN W COAST REGION...POINTED
UP TO WHERE THE LEAF IS LOCATED. ON OUR WRN DOORSTEP...SOME
ISENTROPIC LIFT CURRENTLY IN PROCESS W CLOUDS ONT HE INCREASE AND
SOME LIGHT PRECIP FALLING FROM THE TETONS NWD.
VERY COMPLEX MESSY SYSTEM OVR THE NEXT FEW DAYS WITH A COUPLE OF
AREAS OF CYCLOGENESIS GOING ON. FIRST CYCLONE RAPIDLY DEVELOPS
NEAR/FROM THE BAROCLINIC LEAF AREA...MOVING QUICKLY EWD ALONG THE
US/CA BORDER REGION DURING THE DAY...BARELY DRAGGING A FRONT THRU
THE NERN CWA TONIGHT. THE BULK OF THE PRECIP FALLING ACROSS THE WRN
MOUNTAINS TODAY IN THE ADVISORY AREA IS DUE TO INCREASINGLY MOIST
SWRLY FLOW INTO THE TERRAIN. ISENTROPIC AND TERRAIN LIFT WILL GET
ENHANCED LATER THIS AFTERNOON WITH A FAIR AMOUNT OF QG FORCING
LINING UP IN A N/S FASHION AS UPR JET PLOWS OVR THE WRN CWA AND
BEGINS TO SPLIT. THEN TONIGHT EXIT REGION OF SRN SPLIT PHASES WITH
ENTRANCE REGION OF NRN BRANCH. AS TAIL END OF SFC FRONT SLIDES UNDER
THIS REGION...QG FORCING WILL ENHANCE ONCE AGAIN...ESPECIALLY FROM
WCNTRL WY TO THE NE FA. ALSO...STRONG MID TO UPR FLOW...RELATIVELY
WARM SFC TEMPS...WILL AFFORD CHCS FOR STRONG WINDS AT RIDGE TOPS AND
ALSO TO GET DOWN TO THE SFC TODAY...OVR THE CODY FOOTHILLS AND
ADJACENT ABSAROKA MNTS...AND ALSO WITHIN THE WIND CORRIDOR FROM ERN
SWEETWATER...ERN FREMONT...AND INTO MOST OF NATRONA COUNTIES THIS
MORNING THROUGH THE AFTERNOON. APPROPRIATE HIGH WIND WARNINGS HAVE
BEEN POSTED.
BY SUN MORNING...A NEW CYCLONE WILL SPIN UP NEAR THE CO/WY/NE
INTERFACE...WITH FRONTOGENESIS PROCEEDING TO THE NW RIGHT ACROSS THE
CWA...AND RETURN FLOW STRONGLY WRAPPING INTO THE REGION E OF THE
DIVIDE. THIS WILL GIVE NEARLY EVERYONE A SHOT AT MEASURABLE
PRECIP...SOME LIQUID AND SOME FROZEN ON SUNDAY.
ADDITIONALLY...MID/UPR TEMPS WILL FALL ENOUGH AND SFC TEMP WARM
ENOUGH BY SUNDAY AFTERNOON TO BRING IN GOOD CHCS FOR CONVECTIVE
PRECIP...INCLUDING AT LEAST ISOLATED TS. IN ADDITION TO CONTINUING
THE CURRENT WINTER WEATHER ADVISORY...HAVE ALSO INTRODUCED A WINTER
STORM WATCH FOR THE BIG HORN MOUNTAINS BEGINNING SUNDAY AT 12Z AND
ENDING MONDAY AT 12Z. THIS LARGELY REFLECTS THE INFLUENCE OF THE
SECOND PART OF THE STORM SYSTEM UNDER THE SPELL OF STRONG
CYCLOGENESIS. ATTM...EXPECTING SOME 12 TO 16 INCHES OF SNOW ACROSS
GOOD PORTIONS OF THE BIG HORNS.
.LONG TERM...TUESDAY THROUGH SATURDAY
GFS AND ECMWF MODELS CONTINUE TO HAVE DIFFERENT SOLUTIONS WITH THE
NEXT WEATHER SYSTEM AS IT MOVES INTO THE WESTERN U.S. TUESDAY. THEY
BOTH SEND A PIECE OF THIS SYSTEM TOWARD UTAH TUESDAY. THE GFS TAKES
THIS FEATURE ACROSS SOUTHERN WY/NORTHERN COLORADO TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE ECMWF SPINS A FEATURE INTO CENTRAL IDAHO BY
12Z WED. FOR NOW LEANING WITH THE GFS WHICH WOULD LEAD TO INCREASING
CHANCE OF RAIN AND MOUNTAIN SNOW TUESDAY INTO TUESDAY NIGHT ACROSS
THE SOUTH AND CENTRAL. THE NORTH WOULD SEE LESS PRECIP COVERAGE
IT SEEMS BASED ON THE GFS SOLUTION. RAIN SHOULD TURN TO SNOW AT
MOST LOWER ELEVATIONS BY MIDNIGHT TUE NIGHT. THE MAIN PART OF THE
STORM SYSTEM NOW LOOKS TO PASS WELL SOUTH OF WY WEDNESDAY AND WED
NIGHT. THE GFS ALSO HINTS AT A NORTHERN STREAM SHORTWAVE FOR WED
INTO WED NIGHT. FOR NOW HAVE LEFT CHANCE OF LIGHT SNOW WEDNESDAY
IN THE MOUNTAINS. A MIX OF SNOW AND RAIN SCATTERED ACROSS THE
LOWER ELEVATIONS FOR WEDNESDAY. THE ECMWF ALSO TRACKS THE MAIN
STORM SYSTEM SOUTH OF OUR AREA WED/WED NIGHT...BUT IT HAS AN ODD
CIRCULATION DEVELOPING OVER CENTRAL WY WEDNESDAY PM. NOT SURE IF
THIS WILL OCCUR. DECREASING PRECIP CHANCE WED NIGHT PER THE GFS
MODEL. THURSDAY LOOKS DRY OVER THE REGION PER THE GFS AND ECMWF
MODELS. AGAIN GFS AND ECMWF HAVE DIFFERENT PATTERNS FOR NEXT
FRIDAY AND SATURDAY. ECMWF HAS A DRY WEATHER FOR FRIDAY AND
SATURDAY AS IT TAKES THE NEXT WEATHER SYSTEM WELL TO OUR SOUTHWEST.
THE GFS MODEL GOES WITH A CHANCE OF PRECIP IN THE WEST BOTH NEXT
FRI AND SATURDAY. FOR NOW A LOW CHANCE OF PRECIP FOR THE WESTERN
MOUNTAINS AND VALLEYS. DRY EAST OF THE DIVIDE NEXT FRI AND
SATURDAY. AS FOR TEMPS...COOL HIGHS TUE AND WED AS THE WEATHER
SYSTEM MOVES THROUGH THE REGION. THEN A LITTLE WARMER THU AND FRI.
NEXT SAT WOULD BE SLIGHTLY COOLER IN THE WEST IF PRECIP OCCURS
WITH LITTLE CHANGE IN HIGHS EAST OF THE DIVIDE.
&&
.AVIATION.../12Z ISSUANCE/
WEST OF THE DIVIDE...KJAC/KPNA/KBPI/KRKS ROUTES
SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED THROUGH THE
PERIOD...MAINLY NORTH AND WEST OF A KAFO-KPNA-30W KCOD LINE. KJAC
WILL BE THE TERMINAL MOST IMPACTED BY THIS ACTIVITY AND THE
ASSOCIATED MVFR/IFR CONDITIONS. WILL PREVAIL MVFR CONDITIONS FROM
15Z THROUGH THE END OF TAF PERIOD. HOWEVER DUE TO THE SHOWERY NATURE
OF THE PRECIP WOULD EXPECT PERIODS OF VFR AND IFR CONDITIONS.
ALTHOUGH KRKS WILL BE DRY...IT WILL BE QUITE WINDY FROM THE WEST IN
THE AFTERNOON.
EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES
THE MAIN ISSUE TODAY WILL BE THE VERY WINDY CONDITIONS FROM
KRKS-KCPR...AS WELL AS THE LEE SIDE OF MOUNTAIN RANGES AND ADJACENT
FOOTHILLS. LLWS WILL REMAIN A CONCERN THIS MORNING IN THE FOOTHILLS
INCLUDING AT KCOD AND KLND. TONIGHT...A COLD FRONT WILL BEGIN TO
PUSH SOUTHWARD WITH LOWERING CEILINGS AND A CHANCE FOR SOME SHOWER
ACTIVITY.
&&
.FIRE WEATHER...
VERY WINDY WEST SOUTHWEST WINDS ARE EXPECTED ACROSS ZONES 276 AND
286 THROUGH TODAY WITH SUSTAINED WINDS OF 40 MPH AND POSSIBLE GUSTS
TO 60 MPH OR MORE. ADDITIONALLY...STRONG SOUTHWEST WINDS WILL ALSO
DEVELOP FROM ROCK SPRINGS TO CASPER THROUGH THIS MORNING...LASTING
THROUGH THE AFTERNOON. SIGNIFICANT SNOW SHOWER ACTIVITY IS EXPECTED
IN WESTERN WYOMING THIS WEEKEND...WITH SIGNIFICANT SNOW ACCUMULATION
EXPECTED IN THE CENTRAL AND WESTERN MOUNTAINS. PRECIPITATION IS
EXPECTED TO SPILL OVER TO AREAS EAST OF THE DIVIDE SUNDAY...WITH
VERY HEAVY SNOW FALLING OVER THE BIG HORN MOUNTAINS BY SUNDAY
MORNING...LASTING THROUGH MORNING MORNING. TODAY SHOULD BE THE
WARMEST DAY THE PERIOD...WITH SOME LOWER ELEVATIONS EAST OF THE
DIVIDE REACHING INTO THE 60S FOR HIGH TEMPERATURES.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS
EVENING WYZ019-020-030.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MDT SUNDAY
WYZ001-012-014-015.
HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING WYZ002-003.
WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
WYZ008-009.
&&
SHORT TERM...BRAUN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...BRAUN
Hazardous weather outlook, Mar 29, 3:00 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SAT MAR 29 2014
WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SAT MAR 29 2014
...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND ADJACENT EAST
SLOPE OF THE ABSAROKA MOUNTAINS TODAY...
...HIGH WIND WARNING FOR THE WIND CORRIDOR FROM EAST OF ROCK SPRINGS
TO CASPER FROM 9 AM UNTIL 6 PM TODAY...
...WINTER WEATHER ADVISORY FOR THE NORTHWEST WYOMING MOUNTAINS AND
WIND RIVER MOUNTAINS FOR THIS AFTERNOON THROUGH SUNDAY...
...WINTER STORM WATCH FOR THE BIG HORN MOUNTAINS IN NORTH CENTRAL
WYOMING SUNDAY MORNING THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE EXPECTED AT TIMES...TODAY ACROSS THE EASTERN
ABSAROKA MOUNTAINS...AND ADJACENT CODY FOOTHILLS...IN ADDITION TO THE
WIND CORRIDOR BETWEEN FROM EASTERN SWEETWATER COUNTY THROUGH NATRONA
COUNTY TO THE NORTHEAST. PLEASE SEE THE HIGH WIND WARNINGS FOR MORE
INFORMATION. ALSO...A COUPLE OF SPRING WINTER WEATHER SYSTEMS WILL
BRING SEVERAL INCHES OF SNOW TO THE NORTHWEST MOUNTAINS. PLEASE SEE
THE LATEST WINTER WEATHER ADVISORY FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY AND MONDAY...A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A
COLDER NORTHERLY FLOW BEHIND A SURFACE FRONT WILL BRING AREAS OF SNOW
SHOWERS TO CENTRAL WYOMING FROM SUNDAY THROUGH MONDAY MORNING.
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AFTERNOON AND
EVENING ACROSS THE FORECAST AREA.
TUESDAY AND WEDNESDAY...ANOTHER COMPLEX STORM SYSTEM WILL MOVE TOWARD
THE AREA. RAIN AND MOUNTAIN SNOW IS LIKELY OVER MUCH OF THE REGION
TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SOUTH. RAIN IS
LIKELY TO CHANGE OVER TO SNOW TUESDAY NIGHT WITH LIGHT SNOW
LINGERING THROUGH WEDNESDAY MORNING. THE TRACK OF THIS STORM
CONTINUES TO CHANGE...SO CHECK BACK FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS IN EXCESS OF 50 MPH...
AND ANY SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Mar 29, 1:17 AM MST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
217 AM MDT SAT MAR 29 2014
WYZ017-018-291800-
LANDER FOOTHILLS-WIND RIVER BASIN-
217 AM MDT SAT MAR 29 2014
SOUTHWEST WINDS WILL BE ON THE INCREASE THIS MORNING...BECOMING
QUITE BLUSTERY THIS AFTERNOON. WINDS WILL GUST 40 TO 50 MPH AT
TIMES. MOTORISTS...ESPECIALLY THOSE WITH LIGHTWEIGHT OR HIGH PROFILE
VEHICLES...WILL BE AT RISK DUE TO THE GUSTY WIND WITH POSSIBLE
LOSS OF VEHICLE CONTROL.
JFB
High Wind, Absaroka Mountains
- When
- March 29, 7:10 AM MST to 12:05 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The weather sensor at Chief Joseph measured several wind gusts of hurricane force, including a maximum gust of 79 mph. Sustained speeds were commonly in excess of 50 mph with a peak of 59 mph at 1045MST.
High Wind, Cody Foothills
- When
- March 29, 7:39 AM MST to 4:25 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensor 5 miles west-northwest of Clark recorded many wind gusts past 74 mph, including a maximum of 89 mph. In addition, a wind gust of 59 mph and more than one hour of 40+ mph sustained wind were recorded north of Meeteetse along Highway 120.
High Wind, Natrona County Lower Elevations
- When
- March 29, 8:26 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The weather sensor on Outer Drive south of Casper recorded a wind gust of 51 knots.
Winter Storm, Yellowstone National Park
- When
- March 29, 9:00 AM MST to March 30, 2:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell in Yellowstone National Park. The highest amount recorded was at the Thumb Divide SNOTEL where 22 inches was recorded. Some other amounts included 19 inches at Parker Peak and 18 inches at Lewis Lake.
Winter Storm, Teton & Gros Ventre Mountains
- When
- March 29, 12:00 PM MST to March 30, 2:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell across portions of the Tetons. The highest amount recorded was 19 inches at the Grassy Lake SNOTEL. Other amounts included 18 inches at Jackson Hole Mountain Resort and 17 inches at Grand Targhee.
High Wind, Green Mountains & Rattlesnake Range
- When
- March 29, 12:10 PM MST to 6:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The weather sensor at Fales Rock recorded a wind gust of 68 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, March 29, 20142 deaths · 1 event
- Wildfire in Texas, March 29, 2014$340,000 · 1 event
- Winter Storm in New York, March 29 to 30, 2014$154,000 · 8 events
- Hail and Damaging Winds in Florida, March 29, 2014$113,000 · 1 in hail · 8 events
- Strong Wind in Massachusetts, March 29 to 30, 2014$100,000 · 1 event
- Winter Storm and Winter Weather in New York, March 29 to 30, 2014$60,000 · 9 events
- Blizzard and Winter Storm in Montana, March 29 to 31, 201411 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20148 events
- High Wind in North Carolina, March 29 to 30, 201456 kt wind · 8 events
- Tornadoes in North Carolina, March 29, 2014$13,000 · EF0 · 2 events
- Flooding in New Jersey, March 29 to 31, 20147 events
- High Wind in Wyoming, March 29, 201450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499847, 499848, 499850, 499845, 499846, 499849.